Illinois, 2019

Damaging Winds in Illinois, November 27, 2019

November 27, 2019 · NWS LOT · 2 events in 1 county or zone

A line of thunderstorms moved across parts of north central Illinois during the early morning hours of November 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms moved across parts of north central Illinois during the early morning hours of November 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 26, 11:03 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Nov 26, 11:03 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1103 PM CST Tue Nov 26 2019

.UPDATE...
737 PM CST

Evening Update...

Only minor change to going forecast was to add isolated thunder
for this evening, as a few embedded cells have exhibited
lightning across parts of eastern CWA and southern Lake Michigan
early this evening. Expect this to continue to be the case through
the evening, as RAP mesoanalysis indicates weak 100-300 J/kg of
MUCAPE currently in place, and instability will only increase
with continued warm/moist advection tonight. High-res CAM guidance
suggests additional waves of showers/embedded thunderstorms will
continue to spread northeast across the forecast area, with an
increase in coverage and low-topped thunder potential likely from
11 pm/midnight onward as warm sector advances northward ahead of
deepening surface low pressure tracking to our northwest through
early Wednesday morning. Previous discussion of instability
trends, wind fields, long hodographs and marginal isolated severe
threat remain valid for overnight. Going forecast otherwise in
great shape, and no changes made except for adding the
aforementioned evening thunder.

Ratzer

&&

.SHORT TERM...
238 PM CST

Through Wednesday night...

Our potent storm system is taking shape early this afternoon with
the core shortwave beginning to eject out across western Kansas.
Associated strong upper jet divergence is facilitating pressure
falls eastward across the Central Great Plains, and these pressure
falls will roughly telegraph the location of the surface low into
the evening hours as it tracks northeastward towards central Iowa.

Light shower activity continues to develop across the region as low-
level warm advection is really beginning to crank upstairs. This
activity will remain light through the afternoon hours with perhaps
a local minimum in activity south of I-80. As we work into the
evening hours, however, the addition of increasing support from an
incoming upper-jet should allow the slug of rain currently across
Arkansas and southeastern Missouri to spread into our region.
Afternoon model guidance continues to support the potential for a
sliver of modest elevated instability to develop through the evening
hours in the expanding warm sector south and east of the surface
low. Forecast soundings show a rather limited potential for truly
surface-based inflow, but kinematic profiles depict extremely strong
wind fields immediately off the surface. The attendant robust large
scale forcing for ascent ahead of this system may support the
development of a broken line of low-topped convection, which could
attempt to push into the southwestern portions of the CWA after
about 11 PM. Given the aforementioned kinematics in place and
already fast forward storm motions, it won't take much to translate
some 50 to 60 mph wind gusts to surface if this convective line is
is deep enough. It continues to look like any linear convection
would begin to outpace what little surface-based instability there
is after 3-4 AM as it tracks towards the Chicago area and would
overall expect a decrease in storm intensity/depth as a result.
Finally, as was alluded to in the overnight discussion, in the face
of such strong and stretched-out wind fields, we can't completely
discount the potential for a brief QLCS tornado spin-up given the
presence of line-orthogonal deep layer shear vectors which should
help keep convective updrafts propped up against any surging
outflow.

The main story with this system, however, continues to be on the
very strong wind potential into Wednesday. We have upgraded the High
Wind Watch to a High Wind Warning for all of northeast Illinois and
northwest Indiana with the potential for widespread wind gusts well
into the 50 mph range, occasionally to 60 mph. Still some questions
about how deeply we can mix in the developing cold advection regime
on Wednesday morning/afternoon, but there is enough of a signal in
the model guidance to support the wind headline upgrade. The window
for highest gusts will be the mid-late morning hours on Wednesday
and through the mid-afternoon before things gradually abate into the
evening hours.

Low precipitation chances will linger for those north of I-80 into
the mid-afternoon hours on Wednesday as temperatures fall into the
30s with a strong non-diurnal temperature trend. It continues to
look like cloud depths will diminish quickly enough to minimize the
potential for any wintry precipitation as surface temperatures fall
below freezing Wednesday evening.

Carlaw

&&

.LONG TERM...
238 PM CST

Thursday through Tuesday...

Thanksgiving day continues to look fairly benign after the active
weather period on Wednesday. Light winds will prevail although cloud
cover will likely be prevalent holding high temperatures down in
the mid to upper 30s area-wide. The next lead shortwave
disturbance--caught up in the fast southwesterly mid-level flow
spread across the nation's midsection--now looks to wash out west
of our region Thursday afternoon and evening, thus limiting the
potential for additional precipitation during this  period.

The next strong storm system is currently dropping in towards the
Pacific Northwest and California coastline, will finally spread
east across the Plains towards the end of the week and weekend. As
is typical with these deep upper-level systems, we've noted an
incremental slowing trend in today's guidance, and have begun to
pare PoPs back a bit, holding them back until later in the day on
Friday. This system's current track once again places us more on
the warm side, likely greatly limiting the wintry weather aspect
although some rain and snow will be possible mainly north of I-80,
but no accumulations are anticipated at this time. Could see more
in the way of light snow towards the end of the weekend and Sunday
night on the backside of this system as the main upper low begins
to pivot in overhead.

Carlaw

&&

.AVIATION...
For the 06Z TAFs...

* IFR ceilings through early this morning, with MVFR ceilings
  continuing for much of the day.
* Showers and drizzle through early this morning.
* One to two hour window of thunder early this morning.
* Southwest to west winds gusting to 45 to 50 kt later today.

Active period expected with a high likelihood for impactful
weather today. Precip development continues at this hour, though
slightly less in coverage and intensity. Do think additional
light showers or drizzle will be possible in the very near term
across all of the terminals, before the the more intense precip
across western IL lifts across the area over the next several
hours. Still expect thunder to accompany these showers early this
morning, mainly for about a 1-2 hour period, before the more
widespread precip development ends. Some light rain showers are
still possible for a time through midday today though. Ceilings
are currently at their lowest, with ceilings expected to either
hold steady or rise slightly through early this morning. VFR
ceilings then expected for a brief window later this morning, but
with MVFR ceilings then returning for the remainder of the day.
Varying winds still expected through the period, with southeast
winds becoming southwest this morning, and then west later today.
Rather strong gusts approaching 50 kt still expected today, with
the highest gusts expected from mid/late morning through mid
afternoon.

Rodriguez

&&

.MARINE...
We have converted the Storm Watch to a Storm Warning
for the nearshore waters of Lake Michigan. Southeast to south
winds to 30 kt tonight will become southwest and eventually
westerly Wednesday morning and through the afternoon hours as they
increase in speed. Storm force wind gusts to 50 kt are
anticipated on Wednesday. While winds will remain gusty, they will
subside markedly Wednesday evening and overnight as high pressure
quickly begins to build in from the west.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Warning...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039...6 AM Wednesday to 6 PM Wednesday.

     High Wind Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022...9 AM Wednesday
     to 6 PM Wednesday.

IN...High Wind Warning...INZ001-INZ002...9 AM Wednesday to 6 PM
     Wednesday.

     Lakeshore Flood Advisory...INZ002...noon Wednesday to 6 AM
     Thursday.

     High Wind Warning...INZ010-INZ011-INZ019...6 AM Wednesday to 6
     PM Wednesday.

LM...Small Craft Advisory...nearshore waters
     until 6 AM Wednesday.

     Storm Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...6 AM
     Wednesday to 10 PM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Nov 26, 3:52 PM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
352 PM CST Tue Nov 26 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272200-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
352 PM CST Tue Nov 26 2019 /452 PM EST Tue Nov 26 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60.
     Limited Tornado risk...south of I-88.
  Limited Non thunderstorm wind Risk.

DISCUSSION...

A broken line of thunderstorms may develop and push towards the
I-39 corridor late this evening before proceeding northeastward.
Some of these storms may be strong to locally severe with a threat
for damaging winds although a brief tornado spin up along the line
cannot be ruled out.

Southwest winds will become gusty through the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Significant Non Thunderstorm Wind Risk.
  Elevated Lakeshore Flood Risk for northwest Indiana.
Friday and Saturday...
  Limited Snow Risk.
Sunday...
  Limited Snow Risk.

DISCUSSION:

Southwest winds will become westerly through Wednesday morning and
increase in speed. Wind gusts of 50 to 60 mph are anticipated with
the strongest winds expected during the 9 AM to 4 PM timeframe. A
High Wind Warning is in effect for all of northeast Illinois and
northwest Indiana.

The strong west to northwest winds will lead to the potential for
lakeshore flooding for the Indiana shore of Lake Michigan on
Wednesday and through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed during the late evening and early
 overnight hours.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 50 to 60 mph.

LMZ740>745-272200-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
352 PM CST Tue Nov 26 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Storm force winds and or extremely hazardous waves are likely.
Thursday through Monday...
  Hazardous conditions for small craft are likely.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
November 27, 12:55 AM CST
Where
La Salle County, (Vys) Illinois Valley Regional Airport
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.350, -89.150

Thunderstorm Wind, La Salle

When
November 27, 12:56 AM CST
Where
La Salle County, 1.2 mi NNE of (Vys) Illinois Valley Regional Airport
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.365, -89.138

A large traffic sign was blown down along eastbound Interstate 80, just northeast of the Illinois Valley Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863483, 866562.